North Carolina, 2014Damaging Winds in North Carolina, July 27, 2014
July 27, 2014 · NWS MHX · 2 events in 1 county or zone
An approaching upper level disturbance produced scattered thunderstorms across eastern North Carolina during the early afternoon of July 27th. An isolated storm became severe producing damaging winds across Greene County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level disturbance produced scattered thunderstorms across eastern North Carolina during the early afternoon of July 27th. An isolated storm became severe producing damaging winds across Greene County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 27, 9:07 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 27, 9:07 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1007 AM EDT SUN JUL 27 2014
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION MONDAY AND PUSH OFFSHORE
MONDAY NIGHT. LARGE HIGH PRESSURE WILL BUILD IN TUESDAY THROUGH
THE END OF THE WEEK. A LOW PRESSURE TROUGH MAY MOVE UP THE COAST
NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 10 AM SUN...WELL DEFINED MID-LEVEL VORT IS DRIVING LINE OF
CONVECTION MOVING THROUGH MID-STATE AT PRESENT. BELIEVE THIS LINE
WILL HOLD TOGETHER AND AFFECT MOST OF THE FORECAST AREA THROUGH
EARLY AFTERNOON SO HAVE BUMPED UP POPS TO COVER ENTIRE CWA THROUGH
19Z. TAPERED POPS FROM AROUND 40% NORTH TO 20% SOUTH. EXPECT LINE
TO MOVE OFF THE COAST BY MID-AFTERNOON.
PREV DISC...AS OF 134 AM SUN...CLEAR SKIES ACROSS THE AREA THIS
MORNING WITH SOME HIGH CLOUDS POSSIBLE AS DEBRIS CLOUDS FROM
THUNDERSTORM COMPLEX IN KENTUCKY MOVE ACROSS NORTH CAROLINA. NO
SIGNIFICANT MODEL DIFFERENCES IN THE UPPER LEVEL OR SURFACE FEATURES
THROUGH TONIGHT. NAM/SREF/ECMWF PRINT OUT PRECIPITATION CHANCES THIS
AFTERNOON AS REMNANTS OF MCC IN KENTUCKY MOVE ACROSS AREA. MESO
MODELS ALSO PICKING UP ON IT AND SHOW SOME UPPER LEVEL ENERGY AND
SURFACE CONVERGENCE...BUT KEEP CHANCES LOWER THAN OTHER MODELS. NSSL
WRF SHOWS SOME SEA BREEZE ACTIVITY ALSO. WILL HAVE SOME ISOLATED
POPS OVER NORTHERN SECTIONS THIS AFTERNOON. INCREASING WARM AIR
ADVECTION IN SOUTHERLY FLOW WILL HELP TEMPERATURES REACH INTO THE
MIDDLE 90S THIS AFTERNOON. WITH DEWPOINTS IN THE 70S COULD SEE
APPARENT TEMPERATURES ABOVE 100...BELOW ADVISORY CRITERIA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
AS OF 145 AM SUN...SHOWERS THAT MOVE THROUGH THE AREA DURING THE
AFTERNOON HOURS SHOULD BE OUT OF THE AREA BY THIS EVENING AS UPPER
LEVEL ENERGY EXITS TO OVER THE WATERS. REMAIN IN ZONAL FLOW ALOFT
TONIGHT AS MAJORITY OF ENERGY REMAINS NORTH OF THE AREA. THERMAL
TROUGH ACROSS CENTRAL NORTH CAROLINA TONIGHT WITH SOUTHWESTERLY FLOW
OVER THE FORECAST AREA. STRONG SURFACE LOW PRESSURE OVER PA WITH
DRAG COLD FRONT INTO NORTH CAROLINA THROUGH THE NIGHT. INCREASING
CLOUDS AHEAD OF THE FRONT. WILL KEEP SUNDAY NIGHT DRY AS
PRECIPITATION CHANCES APPEAR TO INCREASE AFTER SUNRISE MONDAY.
SOUTHWESTERLY FLOW AHEAD OF THE APPROACHING FRONT WILL KEEP LOW
TEMPERATURES IN THE MID 70S.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 330 AM SUN...THE PERIOD WILL BEGIN HOT AND MUGGY WITH A CHANCE
OF SEVERE THUNDERSTORMS FOR THE BEGINNING OF THE WORK WEEK...THEN
UNSEASONABLY DRY AND 'COOL' FOR MUCH OF NEXT WEEK.
HEAT CONTINUES ACROSS ENC THROUGH MONDAY IN QUASI-ZONAL FLOW AHEAD
OF DIGGING GREAT LAKES TROUGH WITH A MODERATE WARM AND MOIST SW LOW
LEVEL FLOW. THE COMBINATION OF HIGH TEMPS IN THE MID 90S AND HIGH
TD'S INTO THE 70S WILL PRODUCE AFTERNOON HEAT INDICES OF 100-105 ON
MONDAY. THE SW FLOW WILL MEAN LOWER TD'S (60S) FOR THE COASTAL PLAIN
AND THUS LOWER HEAT INDICES HERE...MORE ON ORDER OF 95-100 DEGREES.
THERE WILL BE A POTENTIAL FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING...AS LARGE UPR TROUGH DIGS INTO THE EASTERN CONUS AND
ATTENDANT SFC COLD FRONT NEARS E NC. UPR DYNAMICS WILL BE FAVORED
UNDER RIGHT ENTRANCE REGION OF MID ATLANTIC JET STREAK. THIS MAY
EVEN PROMOTE WEAK SFC LOW REFLECTION ACROSS THE COASTAL PLAIN OF
NC HELPING ENHANCE SVR POTENTIAL. EFF DEEP LAYER SHEAR ON ORDER OF
35-40 KT WILL DEVELOP ACROSS THE AREA. AHEAD OF THE SYSTEM...HOT
AND MUGGY AIR MASS ALONG WITH FALLING THICKNESSES/COOLING ALOFT
WILL PRODUCE A VERY UNSTABLE AIR MASS WITH ML CAPE VALS AOA 2000
J/KG AND SFC CAPES AOA 3000 J/KG PER SREF/GFS/ECM. LONG STRAIGHT
HODOGRAPHS WOULD FAVOR EMBEDDED SUPERCELLS. MAIN THREATS AT THIS
TIME APPEAR TO BE LARGE HAIL UP TO GOLF BALL SIZE. CONTINUED WITH
PREVIOUS THINKING THAT MOST LIKELY AREA FOR CONVECTIVE DEVELOPMENT
WOULD BE ALONG AND EAST OF A WALLACE TO NEW BERN TO OREGON INLET
LINE WHERE RICHEST AIR MASS WILL RESIDE PER SFC DEWPOINTS INTO THE
70S. NAM REMAINS A DRY OUTLIER WRT PRECIP PRODUCTION AND LACKS
SUPPORT FROM DET GFS/ECM AND NAEFS ENSEMBLE MEAN. WILL RETAIN POPS
RANGING FROM LOW CHANCE FAR NORTHWEST TO LIKELIES SOUTHEAST.
FRONT MOVES OFFSHORE OVERNIGHT MONDAY WITH AN UNSEASONABLY COOL AND
DRY AIR MASS FILTERING IN FOR MUCH OF THE REST OF NEXT WEEK. THERE
MAY BE AN ISOLATED THUNDERSHOWER OR TWO TUESDAY AFTERNOON AS H85
MB FLOW REMAINS SOUTHWEST DESPITE NORTHERLY SFC FLOW. SOME
ELEVATED CAPE WILL BE PRESENT. AFTERNOON HIGHS NEXT WEEK WILL
GENERALLY BE IN THE MID 80S...WITH LOWS IN THE LOW/MID 60S INLAND
TO NEAR 70 OBX. LARGE SPRAWLING SFC HIGH BUILDS IN FROM THE NW
AND ANOMALOUSLY DEEP LONGWAVE TROUGH REMAINS ACROSS THE EASTERN
CONUS. SFC WIND FLOW WILL BE NORTHEASTERLY WHICH WILL BRING
DEWPOINTS TO AS LOW AS THE UPPER 50S...A WELCOME TREAT FOR THE
CLIMATOLOGICALLY WARMEST PERIOD OF THE SUMMER!
TAKING A LOOK AHEAD TO NEXT WEEKEND...MED TO LONG RANGE
DETERMINISTIC MODELS AND THEIR RESPECTIVE ENSEMBLE MEANS IN
GENERAL GOOD AGREEMENT ON DEEP TROUGH RETROGRADING WEST AND A
RETURN TO MORE TYPICAL SW ATLANTIC BERMUDA HIGH BUILDING TOWARDS
THE REGION. WILL CONT CHC PRECIP IN THE FCST TO START NEXT WEEKEND
WITH PSBLTY OF LOW PRES MOVING IN FROM THE SW ALONG THE COAST WITH
A RETURN OF LOW LEVEL MOISTURE.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY/...
AS OF 10 AM SUN...LINE OF CONVECTION MOVING THROUGH MIDSTATE AT
PRESENT WILL MOVE INTO EASTERN NORTH CAROLINA IN THE NEXT FEW
HOURS. TERMINALS MOST LIKELY AFFECTED WILL BE PGV AND ISO...LESS
SO AT EWN AND OAJ. CONVECTION WILL MOVE THROUGH QUICKLY AND EXPECT
DRY CONDITIONS AFTER ABOUT 19Z.
PREV DISC...AREAS OF FOG AND STRATUS HAVE DEVELOPED THIS MORNING
ACROSS AREA TAFS IN THE MOIST LOWER LEVELS WITH PERIODS OF LIFR
POSSIBLE. WILL SEE CONDITIONS BECOMING VFR SHORTLY AFTER SUNRISE.
THUNDERSTORM COMPLEX THAT WAS IN KENTUCKY THIS PAST EVENING HAS
MOVED INTO VIRGINIA AND WESTERN NORTH CAROLINA. SOUTHERN END
APPEARS TO BE DISSIPATING AT THIS TIME. HOWEVER CANT RULE OUT
PRECIPITATION OVER TAFS. WILL NOT MENTION IN SOUTHERN TAFS AS IT
WILL BE ISOLATED THERE BUT WILL HAVE VICINITY IN NORTHERN TAFS. IF
SHOWERS DO MOVE OVER TAFS CONDITIONS WILL DROP TO MVFR/IFR. THIS
COMPLEX SHOULD BE OUT OF THE AREA BY LATE AFTERNOON WITH VFR
CONDITIONS EXPECTED FOR THE EVENING AND NIGHTTIME HOURS. NO FOG OR
STRATUS EXPECTED TONIGHT WITH INCREASE IN WIND SPEEDS AND CLOUDS.
LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 345 AM SUN...GUSTY SW WINDS EXPECTED MON AHEAD OF A STRONG
COLD FRONT THAT WILL PUSH THROUGH MON NIGHT. AHEAD OF THE FRONT
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS MON AFTERNOON AND EARLY
EVENING WITH TEMPO IFR/MVFR IN HEAVY RAIN AND REDUCED VSBYS. BEST
CHANCE FOR STORMS WILL BE KEWN AND KOAJ WHERE HIGHER LOW LEVEL
MOISTURE RESIDES. WINDS BECOME NORTH AND NORTHEAST TUE THROUGH
MID WEEK AS LARGE AND DRY HIGH PRES BUILDS IN. DEWPOINTS WILL BE
RATHER LOW AT NIGHT SO AT THIS TIME NOT EXPECTING WIDESPREAD
RADIATION FOG EACH NIGHT...THOUGH COULD DROP TO MVFR AT TIMES AS
WINDS BECOME CALM AND SKIES MO CLEAR.
&&
.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 10 AM SUN...THERMAL TROUGH OVER CENTRAL NORTH CAROLINA WITH
SOUTHWESTERLY FLOW OVER THE COASTAL WATERS THIS MORNING. SOUTHWEST
FLOW OVER THE COASTAL WATERS THIS MORNING HAS INCREASED TO 5 TO 15
KNOTS WITH SEAS 2 TO 3 FEET. FLOW WILL CONTINUE TO INCREASE
THROUGHOUT THE DAY AS GRADIENT TIGHTENS AHEAD OF APPROACHING FRONT
WITH SPEEDS REACHING 15 TO 20 KNOTS OVER THE WATERS BY LATE
AFTERNOON. SEAS WILL INCREASE TO 3 TO 4 FEET THIS AFTERNOON.
GRADIENT WILL CONTINUE TO TIGHTEN OVERNIGHT AS FRONT DROPS INTO
WESTERN NORTH CAROLINA. EXPECT SPEEDS AND SEAS TO REACH SMALL CRAFT
ADVISORY CRITERIA AFTER MIDNIGHT. MODELS BACKING OFF ON HIGHER
SPEEDS IN PREVIOUS RUNS.
LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 345 AM SUN...SW GRADIENT WILL RELAX ON MON WITH SCA WINDS
AND SEAS ENDING. COLD FRONT WILL PASS THROUGH LATE MON
NIGHT...WITH THUNDERSTORMS EXPECTED...SOME POSSIBLY SEVERE...MON
EVENING. WINDS TURN NORTH THEN NORTHEAST ON TUE BUT SHOULD REMAIN
BELOW SCA RANGE. THE NE WINDS WILL REMAIN THROUGH MUCH OF NEXT
WEEK AS LARGE HIGH PRESSURE REMAINS CENTERED TO THE NORTH OF THE
AREA...WITH WINDS GENERALLY IN THE 10-15 KT RANGE WITH 2-4 FT SEAS
EXPECTED.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT
MONDAY FOR AMZ135-152-154-156-158.
&&
SYNOPSIS...CGG
NEAR TERM...HSA/CGG
SHORT TERM...CGG
LONG TERM...TL
AVIATION...HSA/CGG/TL
MARINE...HSA/CGG/TLHazardous weather outlook, Jul 27, 10:13 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1113 AM EDT SUN JUL 27 2014
AMZ137-NCZ029-044>047-079>081-090>095-098-103-104-281515-
NEUSE AND BAY RIVERS-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-
GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
1113 AM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA AND
NEUSE AND BAY RIVERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL APPROACH THE AREA LATE TODAY AND TONIGHT. A HOT
AND HUMID ATMOSPHERE AHEAD OF THE FRONT WILL BRING APPARENT
TEMPERATURES OVER 100 DEGREES AWAY FROM THE COASTAL WATERS THIS
AFTERNOON. ALSO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A HOT AND VERY UNSTABLE AIR MASS AHEAD OF THE FRONT WILL SET THE
STAGE FOR SCATTERED SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO
EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL UP TO GOLF BALL
SIZE AND DAMAGING WIND GUSTS. THE BEST CHANCE OF STORMS WILL BE
ALONG AND SOUTH OF A WALLACE TO NEW BERN TO OREGON INLET LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 10:34 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1134 AM EDT SUN JUL 27 2014
NCZ044-079-090>093-271630-
CRAVEN-DUPLIN-GREENE-JONES-LENOIR-PITT-
1134 AM EDT SUN JUL 27 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...DUPLIN...JONES...
LENOIR...PITT AND GREENE COUNTIES THROUGH 1230 PM EDT...
AT 1134 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF LINDELL TO
10 MILES WEST OF JASON TO 15 MILES SOUTHWEST OF LA GRANGE...OR ALONG
A LINE EXTENDING FROM 15 MILES NORTH OF GOLDSBORO TO GOLDSBORO TO
MOUNT OLIVE...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SHINE...LINDELL...
ARBA...WALSTONBURG...CASTORIA...FOUNTAIN.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3518 7794 3516 7790 3516 7782 3534 7783
3540 7781 3543 7783 3557 7783 3568 7767
3576 7751 3567 7732 3536 7723 3513 7737
3516 7782 3513 7816
TIME...MOT...LOC 1534Z 270DEG 26KT 3558 7799 3537 7792
3521 7801Thunderstorm Wind, Greene
- When
- July 27, 11:00 AM EST
- Where
- Greene County, 0.56 mi E of Snow Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -77.670
Strongs blew the siding of a building along third street in Snow Hill.
Thunderstorm Wind, Greene
- When
- July 27, 11:04 AM EST
- Where
- Greene County, 0.56 mi E of Snow Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -77.670
Strong winds blew the roof of a house on Nahunta Road in Snow Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 27, 2014$55 million · 3 in hail · 115 events
- Tornadoes and Hail in Tennessee, July 27, 2014EF3 · 42 events
- Lightning Strikes in California, July 27, 20141 death · 9 injured · 2 events
- Hail and Damaging Winds in North Carolina, July 27, 20141 death · $40,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, July 27, 20144 injured · $440,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014$277,000 · EF1 · 17 events
- Tornadoes and Flash Flood in West Virginia, July 27, 2014$184,000 · EF1 · 20 events
- Hail and Damaging Winds in Tennessee, July 27, 2014$213,000 · 1 in hail · 38 events
- Tornado and Flash Flooding in Kentucky, July 27 to 28, 2014$4,000 · EF1 · 77 events
- Flash Flooding and Lightning Strike in Nevada, July 27 to 28, 2014$1.0 million · 3 events
- Hail and Damaging Wind in New Jersey, July 27 to 28, 2014$1.0 million · 52 kt wind · 3 events
- Damaging Winds in Ohio, July 27, 2014$185,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526994, 526995.